New Jersey, 2022

Flash Flooding in New Jersey, June 2, 2022

June 2, 2022 · NWS OKX · 2 events in 1 county or zone

A cold front sparked off heavy thunderstorms that slowly moved though northeast New Jersey and the NYC metro area. 5 inches of rain in less than 2 hours which resulted in areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front sparked off heavy thunderstorms that slowly moved though northeast New Jersey and the NYC metro area. These thunderstorms dropped between 1.5 and 2.5 inches of rain in less than 2 hours which resulted in areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 2, 1:38 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 2, 1:38 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
238 PM EDT Thu Jun 2 2022

.SYNOPSIS...
A warm front lifts through the region today. A cold front with
a weak area of low pressure moves through from the west later
tonight into Friday morning. High pressure then slowly builds
from the west, and remains through Monday. A frontal system may
approach some time early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Adjusted PoPs with this update to account for showers now
developing over NE NJ and the Lower Hudson Valley as we
destabilize.

The mid-level ridge that helped bring in the brief heat spell
early in the week continues to flatten today as the axis pushes
east of the region. At the same time, a shortwave in the flow
moves through, with a frontal wave of low pressure developing
along the boundary to our west. This will spur the development
of showers and thunderstorms this afternoon and evening as the
frontal wave approaches and tracks near or just south of the
region. Though the front may provide sufficient large scale
lift, instability is rather low. Thus, not anticipating much in
the way of severe weather from this activity. SPC has a marginal
risk that extends just to the border of the CWA along Union
County and Staten Island. The greater threat from this system is
the potential for heavy downpours leading to localized
flooding. WPC currently has a marginal risk for flash flooding
across northeast NJ, NYC, and much of the Lower Hudson Valley.
Given the wet antecedent conditions and a moist column (PW
values around 1.75"), heavy rainfall is possible. Isolated flash
flooding cannot be ruled out, especially over the urban
corridor in northeast New Jersey.

Rain chances continue overnight and shift north across
Connecticut, as an approaching mid-level trough helps enhance
precip development there.

Skies much of the day will be overcast, with a few peeks of sun
from time to time. Temperatures moderate compared to Wednesday,
with afternoon highs mostly in the 70s, to around 80 in the
metro.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The trough axis slides across the Northeast the first half of
Friday, with the flow flattening out as it does. This will help
push the frontal system and associated wave of low pressure
offshore early in the day. Showers may linger into early
afternoon, especially across Connecticut, but gradual improving
conditions are expected into the afternoon.

High pressure begins to gradually build in from the west and a
drier, more seasonable air mass moves into the area. Highs
Friday are forecast to be about 5 degrees cooler than Thursday
for most, in the mid to upper 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure remains in control through the weekend resulting in
dry conditions. A weak cold front will move through Saturday
afternoon/evening, advecting in an even drier airmass behind it.
Dew points fall into the low to mid 40s by Sunday morning.
Temperatures on Saturday will be similar to Friday and Sunday
will be just a few degrees cooler. Sunny to mostly sunny skies
expected both days.

High pressure shifts offshore late Sunday into early Monday. The
next chance for unsettled weather to return to the area is with an
approaching frontal system late Monday into Tuesday. An upper level
low that will have been spinning over central southern Canada for
several days will finally make some eastward progression early next
week. Associated surface low pressure will deepen and pass well to
our north and west. It is this system that lifts a warm front
through the area followed by a cold front. The timing in the 12z GFS
run has slowed down slightly so have reflected this in latest
forecast. Now do not introduce 20-30% chance of showers until after
00z Monday night. There is still some disagreement between global
deterministic guidance. The Euro is slightly slower with this system
and the Canadian keeps high pressure nosed into our area with dry
conditions through mid week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A weakening frontal system will dissipate across the area
through tonight, while a frontal wave passes to the south
tonight into Friday.

A round of SHRA with a few TSRA will impact the area this
afternoon into early this evening. During this time, it will be
a mainly VFR forecast outside of any convection. Conditions will
then fall back to IFR and/or LIFR overnight with a light E/SE
flow and abundant low-level moisture. Scattered showers will be
possible through the overnight.

A light S and SE wind this afternoon will gradually back to the
E/NE overnight. Many locations will be just light and variable.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Adjustments possible for timing of showers and thunderstorms
this evening.

Onset time of IFR/LIFR conditions tonight may vary by 1-2
hours.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday...MVFR conditions may linger into the evening for the
eastern terminals, especially KGON.
.Saturday-Tuesday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a relatively weak pressure gradient, winds and seas remain
below SCA criteria through the weekend. The next possibility of
SCA conditions looks to be with an approaching frontal system
early next week.

&&

.HYDROLOGY...
Heavy downpours this afternoon and evening may produce localized
urban and poor drainage flooding, with isolated flash flooding
in the urban corridor of northeast New Jersey.

&&

.TIDES/COASTAL FLOODING...
A low rip current risk is forecast for today and Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DR/DS
NEAR TERM...JC/DR
SHORT TERM...DR
LONG TERM...DS
AVIATION...DW
MARINE...DR/DS
HYDROLOGY...DR/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 2, 2:11 AM EST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
311 AM EDT Thu Jun 2 2022

NJZ002-004-006-103>108-030715-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and tonight.

Heavy downpours this afternoon and evening may produce localized
minor urban and poor drainage flooding, with isolated flash flooding
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>075-078>081-176>179-030715-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-030715-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 2, 2:33 PM EST, 12 minutes before
Special Weather Statement
National Weather Service New York NY
333 PM EDT Thu Jun 2 2022

NJZ004-103-104-022000-
Western Bergen NJ-Eastern Bergen NJ-Eastern Passaic NJ-
333 PM EDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
PASSAIC AND BERGEN COUNTIES THROUGH 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgewood, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Paterson around 335 PM EDT.
  Paramus around 340 PM EDT.
  Passaic and Oradell around 345 PM EDT.
  Hackensack and Bergenfield around 350 PM EDT.
  Ridgefield and Fort Lee around 355 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to flooding. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4082 7401 4082 7402 4081 7404 4081 7406
      4080 7407 4098 7427 4110 7413 4099 7389
      4089 7393 4083 7396 4080 7399
TIME...MOT...LOC 1931Z 312DEG 27KT 4100 7412

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Goodman

The radar

The Brookhaven radar (KOKX), 108 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bergen

When
June 2, 2:45 PM EST to 3:15 PM EST
Where
Bergen County, 0.47 mi NNW of Allendale to 0.5 mi ENE of Allendale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.036, -74.134

Two underpasses in Allendale NJ are closed due to 2 feet of water. West Crescent Ave and West Orchard Street underpasses.

Flash Flood, Bergen

When
June 2, 2:58 PM EST to 3:28 PM EST
Where
Bergen County, 0.67 mi ENE of New Milford to 0.7 mi NE of New Milford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.953, -74.018

The intersection of Oradell Ave and Elm Street is closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2022Every state in 2022This day in weather historyWarnings in New Jersey, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041751, 1041753.